Alert archive / Texas / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Houston/Galveston, TX

April 12, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Apr 12, 2019, 9:54 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2019, 9:54 AM CDT (14:54 UTC)
Expired
Apr 13, 2019, 7:00 PM CDT
In force
33 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

196 
WHUS44 KHGX 121454
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
954 AM CDT Fri Apr 12 2019

...High Risk of Rip Currents...
...Minor Coastal Flooding Possible Saturday...

.The risk of strong rip currents will persist through Saturday. 
Swim near a lifeguard and stay away from rocks, piers and 
jetties where they are particularly strong. In addition, with 
increasing winds and seas, water levels will become 1 to 2 feet 
above normal on Saturday. Near times of high tide, minor overwash 
of low lying coastal roads will be a possibility. This includes 
portions of the Bolivar Peninsula, Blue Water Highway and Surfside.


TXZ436>438-140000-
/O.NEW.KHGX.BH.S.0001.190412T1454Z-190414T0000Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
954 AM CDT Fri Apr 12 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

The National Weather Service in Houston/Galveston has issued a
Beach Hazards Statement for a high risk of rip currents, elevated surf 
and above normal water levels. It is in effect through Saturday evening. 

* HAZARDS...Strong rip currents, elevated surf, minor coastal flooding.

* TIMING...through Saturday.

* LOCATION...Gulf facing shoreline along the upper Texas coast.

* POTENTIAL IMPACTS...Rip currents can become life threatening to anyone 
  entering the surf and can even sweep the strongest swimmer out 
  to sea. Minor coastal flooding on Saturday could make travel difficult 
  along low lying coastal roads, particularly between Surfside and the 
  Bolivar Peninsula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.

&&

$$
2 follow-up statements
171 
WHUS44 KHGX 130939
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
439 AM CDT Sat Apr 13 2019

...High Risk of Rip Currents... 

...Minor Coastal Flooding Possible...

.The risk of strong rip currents will persist through the day.
Swim near a lifeguard and stay away from rocks, piers and jetties
where they are particularly strong. 

In addition, with increasing winds and seas, water levels will 
become 1 to 2 feet above normal. Near times of high tide, minor 
overwash of low lying coastal roads may occur. This includes 
portions of the Bolivar Peninsula, Blue Water Highway and 
Surfside. 

TXZ436>438-140000-
/O.CON.KHGX.BH.S.0001.000000T0000Z-190414T0000Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
439 AM CDT Sat Apr 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING...

* HAZARDS...Strong rip currents, elevated surf and minor coastal 
  flooding.

* TIMING...through today.

* LOCATION...Gulf facing shorelines along the upper Texas coast.

* POTENTIAL IMPACTS...Rip currents can become life threatening to 
  anyone entering the surf and can even sweep the strongest 
  swimmer out to sea. Minor coastal flooding on Saturday could 
  make travel difficult along low lying coastal roads, 
  particularly between Surfside and the Bolivar Peninsula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.

&&

$$
410 
WHUS44 KHGX 131517
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
1017 AM CDT Sat Apr 13 2019

...High Risk of Rip Currents...

...Minor Coastal Flooding Possible...

.The risk of strong rip currents will persist through the day.
Swim near a lifeguard and stay away from rocks, piers and jetties
where they are particularly strong.

In addition, with increasing winds and seas, water levels will
become 1 to 2 feet above normal. Near times of high tide, minor
overwash of low lying coastal roads may occur. This includes
portions of the Bolivar Peninsula, Blue Water Highway and
Surfside.

TXZ436>438-132330-
/O.CON.KHGX.BH.S.0001.000000T0000Z-190414T0000Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
1017 AM CDT Sat Apr 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* HAZARDS...Strong rip currents, elevated surf and minor coastal 
  flooding. 

* TIMING...through today.

* LOCATION...Gulf facing shorelines along the upper Texas coast.

* POTENTIAL IMPACTS...Rip currents can become life threatening 
  to anyone entering the surf and can even sweep the strongest 
  swimmer out to sea. Minor coastal flooding on Saturday could 
  make travel difficult along low lying coastal roads, 
  particularly between Surfside and the Bolivar Peninsula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as groins...
jetties and piers. Heed the advice of lifeguards...beach patrol...
flags and signs. Swim near a lifeguard.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Apr 12, 7:34 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 12, 7:34 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
734 AM CDT Fri Apr 12 2019

.AVIATION...
The cold front has worked its way just off the coast at sunrise
with thick cirrus and northeasterly surface winds in its wake.
VFR through the day as cirrus streams across within the mid layer
southwesterly flow. Low level winds will veer more easterly
through the early afternoon and stick to a more southeasterly
direction by sunset. Afternoon SCT-BKN VFR ceilings will begin to
develop and then lower into MVFR from the late afternoon through
early evening hours. Higher source of moisture from the Gulf will
surge onshore tonight and proceed to lower more southern terminal
ceilings down into IFR shortly after midnight...further inland
around midnight Saturday. As the lower few thousand feet saturate
up underneath a mid-level inversion... frictional streamer showers
will begin to pass over tonight and will likely increase in
frequency Saturday morning. There will be increasing chances for
the development of thunderstorms during the late Saturday morning
hours. 31

&&

.PREV DISCUSSION... /ISSUED 413 AM CDT Fri Apr 12 2019/

DISCUSSION...
Cold front has made it to the coast with north to northeast winds now
across the entire area. Temperatures are currently in the 50s inland
and in the 60s near/along the coast. Mostly cloudy to cloudy skies could
become partly cloudy for a little bit today as temperatures warm into
a mid/upper 70s to lower 80s range and winds come back around to the
east as the front begins to work its way back inland as a warm front.
Rain chances begin to increase tonight as moisture levels and instability
begin to rise while the next storm system approaches the state from
the west. This system moves across the state on Saturday and bring our
area its best rain chances. SPC's Day 2 Outlook has Southeast Texas
severe risk areas ranging from marginal across our western counties
to enhanced across our far northeast counties. While parts of our area
are at risk for some strong/severe storms, models are generally showing
the greatest risk just off to our northeast where SPC's moderate risk
is found. Once we get this system through the area on Saturday, a drier
and cooler pattern can be expected beginning Saturday night and continuing
through Monday as surface high pressure builds into the state and then
moves off to the east. This will allow for an onshore flow to return
to the area on Monday and strengthen as we head on into Tuesday and
Wednesday as the next storm system organizes off to our northwest.
The area's next best rain chances look to be setting up Tuesday night
and Wednesday. 42

MARINE...
Long period swell has kept seas up under very weak winds. Swell is
forecast to subside with seas and their associated period falling
through the day. A near coastal morning cold front will turn
nearshore winds north-northeast with more variable early day
offshore winds backing around to a easterly direction by mid day.
Rio Grande Valley lowering pressures will strengthen and back winds
more southerly over 3 to 4 foot significant wave heights this
afternoon. Southeasterly winds will reach Caution levels this
evening...Gulf Advisory winds early Saturday. The development,
approach and northeastern passage of a Southern Plains upper trough
and eastern Texas surface low will increase Saturday's shower and
storm chances. Winds along the backside of this system will veer
around to the northwest overnight Sunday morning...this offshore
flow will strengthen back to Advisory levels Sunday. As high
pressure travels from the Valley Sunday afternoon to southeastern
Louisiana Monday morning there will be a quick transition back to
onshore flow by sunrise Monday.

While probabilities of dense sea fog are low, rip currents and
higher coastal water levels will occur in the coming days. Recent
long period swell and near term strong onshore winds will increase
the threat for stronger late week rips. Saturday morning's high
astronomical tide of 2 feet and greater than a foot surge above
these tides will produce 3.5 feet (above MLLW) coastal water levels.
The combination of this recent higher swell and today's moderate
east to southeast fetch will push Gulf-facing water levels up to
levels that will create coastal wash over along the lower areas of
Highway 87 along the Bolivar Peninsula. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      80  66  78  48  69 /  10  60  80  10   0
Houston (IAH)              79  70  81  51  71 /  20  40  60  10   0
Galveston (GLS)            75  71  78  54  69 /  20  30  40  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...31
Hazardous weather outlook, Apr 12, 4:25 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
425 AM CDT Fri Apr 12 2019

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-300-313-335>338-436>438-131200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Colorado-Fort Bend-Galveston Bay-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Bay-Matagorda Islands-
Montgomery-Northern Liberty-Polk-San Jacinto-Southern Liberty-
Trinity-Walker-Waller-Washington-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
Wharton-
425 AM CDT Fri Apr 12 2019

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

No hazardous weather is anticipated at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A storm system will move through the area on Saturday. Showers and
thunderstorms can be expected mainly in the morning through early
afternoon hours, and some of the thunderstorms could become strong
or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible on Saturday.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:29 PM CDTSmall Craft Advisory for Hazardous SeasHGX7 hr
Apr 12, 3:51 PM CDTSmall Craft AdvisoryHGX48 hr

Nearby

Beach Hazards Statements in Texas, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.